The only side effects associated with the HPV vaccine were same-day fainting and skin infections in the two weeks after vaccination
(UPI) -- A study of girls and young women suggests the quadrivalent human papillomavirus vaccine appeared to be associated with fainting, U.S. researchers say.
Dr. Nicola P. Klein of the Kaiser Permanente Vaccine Study Center in Oakland, Calif., and colleagues conducted a retrospective, observational study funded by the vaccine manufacturer, Merck & Co., of all 189,629 females who received the HPV4 vaccine at the center.
The study, published in the Archives of Pediatrics & Adolescent Medicine, found the only side effects associated with the HPV vaccine were same-day fainting and skin infections in the two weeks after vaccination.
"The findings from this large, comprehensive study did not detect any evidence of serious safety concerns secondary to HPV4," Klein and colleagues said."These findings support the general safety of routine vaccination with HPV4 to prevent cancer."
The researchers compared the risk of emergency department visits and hospitalizations during the time soon after vaccination with risk during a comparison time more remote from vaccination.
The females received one or more doses of HPV4 vaccine between August 2006 and March 2008. A total of 346,972 HPV4 doses were administered to the group.
The authors noted the association between HPV4 vaccine and fainting was not unexpected because immunization and injections in general have a known association -- especially with this age group.